Alert archive / Nebraska / Tornado Warnings in 2010

Tornado Warning 19, NWS Omaha, NE

June 3, 2010Knox County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 3, 2010, 7:50 PM CDT for Knox County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2010, 7:50 PM CDT (00:50 UTC)
Expired
Jun 3, 2010, 8:15 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:14 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 3:14 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT THU JUN 3 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY.
THUNDERSTORM CHANCES AND TEMPERATURES THROUGH THE WEEKEND REMAIN THE
NEAR TERM FORECAST CONCERNS.

UPPER LEVEL WAVE STREAMING EAST FROM WYOMING IN FAST ZONAL FLOW WAS
INDUCING SURFACE CYCLOGENESIS IN WESTERN SOUTH DAKOTA WITH DRY LINE
SETTING UP SOUTH THROUGH WESTERN NEBRASKA. DEW POINTS IN THE LOWER
60S WERE SURGING NORTH AHEAD OF DRYLINE...AND LATEST SPC
MESOANALYSIS INDICATED WEAKENING CAP OVER 2000 J/KG SBCAPE. ENHANCED
CU/TCU WAS NOTED ON VISIBLE SATELLITE LOOPS NORTH OF NORTH
PLATTE...AND MAY BE FIRST INDICATION OF CONVECTION TONIGHT. EXPECT
STORMS TO FIRE NEAR DRY LINE THIS AFTERNOON...THEN TRACK EAST INTO
NORTHEAST NEBRASKA THIS EVENING AS UPPER WAVE DRAGS SURFACE LOW EAST
THROUGH EASTERN SOUTH DAKOTA. INCREASING LOW LEVEL JET SHOULD REACH
45KTS BY MIDNIGHT ACROSS SOUTH CENTRAL AND NORTHEAST
NEBRASKA...HELPING TO MAINTAIN THUNDERSTORMS OVERNIGHT. CURRENT
TIMING IS FASTER THAN PREVIOUS MODEL RUNS...AND FORECAST WAS
ADJUSTED ACCORDINGLY. EXPECT STORMS ACROSS THE NORTHERN CWA
OVERNIGHT WITH DECREASING CHANCES TO THE SOUTH WHERE SURFACE/LOW
LEVEL CONVERGENCE AND WARM ADVECTION/FORCING IS LOWER. GIVEN SHEAR
AND INSTABILITY PARAMETERS...HAIL IS POSSIBLE WITH ANY STORMS OVER
THE NORTH...WITH MORE STABLE BOUNDARY LAYER MINIMIZING TORNADO AND
HIGH WIND THREAT WITH TIME THROUGH THE EVENING.

WITH FASTER EASTWARD PROGRESS...EXPECT MOST CONVECTION TO BE OUT OF
THE EASTERN CWA BY MORNING. TRAILING COLD FRONT/WIND SHIFT WILL THEN
SETTLE OVER OUR SOUTHERN CWA IN THE AFTERNOON WHERE POOLING LOW
LEVEL MOISTURE...DEW POINTS IN THE MID 60S...IS EXPECTED. SURFACE
CONVERGENCE IS STILL AN ISSUE AND MAY NOT BE OVERCOME...BUT WITH
TEMPERATURES EXPECTED TO REACH THE UPPER 80S OR 90...SBCAPE SHOULD
SPIKE TO OVER 2500 J/KG LATE FRIDAY AFTERNOON. HAVE CONTINUED
THUNDERSTORM CHANCES ACROSS THE SOUTH FRIDAY AFTERNOON AND EVENING
IN THIS REGARD. MODERATE SHEAR OF 35 KTS IS FORECAST BY GFS...SO
SOME ORGANIZED CELLS POSSIBLE.

WHAT IS LEFT OF SURFACE BOUNDARY WILL BE DRAGGED NORTH AGAIN FRIDAY
NIGHT AS ANOTHER UPPER LEVEL WAVE RIDES INTO THE NORTHERN PLAINS.
LOW LEVEL THETA-E ADVECTION WITH/OVER THIS BOUNDARY SHOULD SPARK
MORE CONVECTION OVER CENTRAL/NORTHERN CWA NEAR/AFTER MIDNIGHT.
ELEVATED INSTABILITY IS IN QUESTION WITH THE NAM SUGGESTING 1000
J/KG MUCAPE WHILE GFS IS LESS AGGRESSIVE. HAVE MAINTAINED CHANCE
POPS FRIDAY NIGHT INTO SATURDAY MORNING FOR THIS ACTIVITY. SIMILAR
SCENARIO TO FRIDAY AFTERNOON WILL COME SATURDAY AS TRAILING COLD
FRONT/WIND SHIFT FROM NORTHERN STREAM WAVE WILL DROP TOWARD THE
SOUTHERN CWA IN THE AFTERNOON. MOISTURE DOES NOT LOOK AS IMPRESSIVE
SATURDAY AFTERNOON WITH BOUNDARY LIKELY A LITTLE FARTHER SOUTH. SO
WILL HAVE SLIGHT CHANCE POPS IN THE SOUTH THEN.

LATE SATURDAY NIGHT AND SUNDAY SHOULD BE DRY FOR NOW AS NEXT WAVE
WILL WAIT FOR SUNDAY NIGHT OR MONDAY TO AFFECT OUR AREA.
TEMPERATURES FRIDAY SHOULD BE QUITE WARM AS MIXING NEAR SOUTHWARD
MOVING FRONTAL ZONE PUSHES HIGHS WELL INTO THE 80S. SIMILAR SCENARIO
SATURDAY BY LINGERING CLOUDS A SLIGHTLY COOLER LOW LEVEL ATMOSPHERE
SHOULD HOLD HIGHS TOWARD LOWER TO MIDDLE 80S. SUNDAY LOOKS COOLER
WITH HIGHS ONLY IN THE 70S FOR A GOOD PART OF THE CWA.

DERGAN

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.
FORECAST REMAINS A CHALLENGE IN THE LONG TERM AS MUCH OF THE
PLAINS AND WESTERN US REMAINS UNDER DOMINATE ZONAL FLOW. 12Z GFS
AND ECMWF ARE IN POOR AGREEMENT AS THE GFS PROMOTES A STEEPER WRN
RIDGE BY 00Z THURSDAY DUE TO DEEPER LOW PRESSURE OVER THE GREAT
LAKES. THE ECMWF KEEPS RELATIVE ZONAL FLOW ACROSS THE WRN CONUS
THROUGH THE PERIOD...WHILE CONTINUING TO ADVANCE WEAKER SHORTWAVES
THROUGH THE PLAINS. ANALYSIS OF THE 12Z NAEFS 500MB HGTS SUPPORTS
THE ZONAL FLOW SOLUTION WITH RELATIVE AGREEMENT BETWEEN THE
ENSEMBLE MEMBERS. PRECIP CHANCES REMAIN THE MAIN FORECAST
CONCERN...AS FORCING FOR STORMS WILL COME FROM SHORTWAVE ENERGY
EJECTING ACROSS THE REGION. CONFIDENCE IS LOW IN TIMING AND
LOCATION OF PRECIP DUE TO MODEL DISCREPANCIES. KEPT CHANCE POPS
SUNDAY NIGHT THROUGH MONDAY AS THERE IS SOME AGREEMENT IN THE
TRACK AND TIMING OF THE SHORTWAVE DISTURBANCE EXPECTED TO MOVE
THROUGH THE NRN PLAINS SUNDAY. CONTINUE TO CARRY SLIGHT CHANCE
THROUGH WEDNESDAY AS A SERIES OF WEAKER WAVES CONTINUE TO TRAVERSE
THE ZONAL FLOW. TEMPERATURES WILL REMAIN WARM...WITH HIGHS
REACHING THE MID TO UPPER 80S BY WEDNESDAY AS SOUTHERLY FLOW
CONTINUES TO SUPPORT SFC AND 850MB WAA INTO THE REGION.

KURTZ

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

CONVECTIVE ACTIVITY ANTICIPATED OVER ERN NEB TONIGHT ASSOCIATED WITH
SFC COLD FRONT DROPPING OUT OF THE DAKOTAS AND INTO THE CNTRL
PLAINS. EXPECT FROPA AT KOFK AROUND 04/12Z...AND KOMA/KLNK AROUND
14Z. AS OF NOW...APPEARS THAT KOFK AND KOMA ARE MOST AT RISK TO SEE
-TSRA BTWN 04/03Z-09Z. SOME CHANCE FOR SVR TS DEVELOPMENT MAINLY AT
KOFK THIS LATE THIS EVENING...BUT HAVE OPTED NOT TO MENTION IN 18Z
TAF ISSUANCE. OTHERWISE VFR COND WILL PREVAIL THRU THE FCST PD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 3, 4:40 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT THU JUN 3 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
440 PM CDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING THEN MOVE EAST INTO
EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA LATER TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA WILL MOVE TO SOUTH
CENTRAL MINNESOTA BY FRIDAY MORNING DRAGGING A COLD FRONT ACROSS
NORTHERN PARTS OF THE AREA. THE MAJORITY OF STORMS ARE EXPECTED TO
REMAIN NORTH OF THE AREA FROM EASTERN SOUTH DAKOTA INTO SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE YET FRIDAY NIGHT THROUGH SATURDAY AS A
STALLED FRONT REMAINS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Special weather statement, Jun 3, 6:11 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
611 PM CDT THU JUN 3 2010

NEZ016-030-040000-
ANTELOPE NE-BOONE NE-
611 PM CDT THU JUN 3 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE AND NORTHERN BOONE
COUNTIES UNTIL 700 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 19 MILES WEST OF ELGIN...OR 53 MILES WEST OF
NORFOLK...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELGIN...
  OAKDALE...

FOBERT
Special weather statement, Jun 3, 6:55 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT THU JUN 3 2010

NEZ016-017-031-040045-
ANTELOPE NE-MADISON NE-PIERCE NE-
655 PM CDT THU JUN 3 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ANTELOPE...SOUTHERN
PIERCE AND NORTHERN MADISON COUNTIES UNTIL 745 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF MEADOW GROVE...OR 22 MILES WEST
OF NORFOLK...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORFOLK...
  MEADOW GROVE...
  BATTLE CREEK...
  PIERCE...
  HADAR...
  WILLOW CREEK STATE RECREATION AREA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN
Special weather statement, Jun 3, 7:03 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT THU JUN 3 2010

NEZ030-031-042-040045-
BOONE NE-MADISON NE-PLATTE NE-
703 PM CDT THU JUN 3 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PLATTE...SOUTHWESTERN
MADISON AND CENTRAL BOONE COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPALDING...OR 51 MILES SOUTHWEST OF
NORFOLK...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBION...
  NEWMAN GROVE...
  LINDSAY...
  LORETTO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:10 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne14 min
Jun 3, 8:13 PM CDTSevere Thunderstorm WarningOAXKnox47 min
Jun 3, 10:26 PM CDTSevere Thunderstorm WarningOAXButler, Seward29 min

Nearby

Tornado Warnings in Nebraska, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.